Skip to content
Includes Expert Content
Dr. P and all, lidocaine iv infusion
avatar
schrode posted:
My Pain Management Clinic has suggested that I try lidocaine iv infusion. I will find out more at my appointment on 8/27. I have tried looking it up online but have not found much information.

Can you explain a bit about it and suggest some questions for the doctor?

Has anyone here tried this? What were your results? Thank you!

Soft hugs,
Deb
Reply
 
avatar
booch007 responded:
Good morning, not Dr P. I can say a few things here.

Lidocaine is an anesthetic used topically for stitches or setting a small bone when infiltrated into nerves in the area. It is used IV for it's antiarrythmic properties as well. 1-4mg is the dosing. There are side efects to too much, as it crosses the blood brain barrier and an make you dizzy and confused if too much.

I receive trigger point injections and it's purpose in the syringe here is to help numb the soreness of the needling that is done.
There are time I have absorbed a bit too much and I am dizzy....so I don't drive home right away.

I also have had a massage in the same day and it has put me to sleep after.....Hmm.

I have heard of this usage but I am really not a fan to do it.....if it is at 1mg your tissues see so little at higher doeses you heart does see it and absorption to the body is pretty fast and the half life of it quick....maybe 2 hours? So you are right back to where you were......

I'll be interested to see what Dr P says.

Did you "search this community" up to the right to see if it was discussed before?

Just chiming in here.........good luck, it won't hurt to try...just not sure of the lasting help for you. Like a bandaid for the day.

Hugs from me, Nancy B
 
avatar
Mark Pellegrino, MD responded:
Hi Deb,

I'm sure your Pain Management Clinic will explain the suggested treatmetn in more detail on your next visit. I use IV lidocaine therapy in my practice to help manage certain fibro patients with central pain or central neuropathy symptoms such as widespead skin sensitivity and burning, extreme pain to touch, and numbness & tingling esp in the hands and feet. I call this feeling like a "live wire."

IV Lidocaine works differently than when injected into the muscles. Locally injected lidocaine is a local anesthetic, it numbs the area. IV lidocaine works on the central nerves, specifically it blocks the sodium channels responsible for propagating nerve signals to the brain. Thus, the mechanism of action is different than the locally injected form. In fibro, this treatment helps slow down or block the transmission of pain.

The IV lidocaine protocol I use involves a lot of monitoring (heart rhythm, pulse ox, blood pressure, nurse supervision during treatment) so it's not offered in a lot of places. I consider it "successful" if it gives 30% or more improvement in overall pain that lasts at least 3 weeks or longer. It wears off over time so it is not a permanent fix or cure. In my experience, about 55% of patients get at least 3 weeks benefit from this IV treatment.

Hope this info helps. Good luck with this therapy if you get to try it!

Dr. P
 
avatar
triley1958 replied to Mark Pellegrino, MD's response:
I hope I am posting correctly - please accept my apology if not. After managing fibro ok for a few years, i now am in terrible pain - hips, knees, well you know the drill. I stay in bed most days now, after being an avid climber, swimmer, did some skydiving once. I am 54. I feel 80. I can no longer lift grocery bags without pain the next day. I tried Lyrica and it nearly killed me - side effects were so bad. I take Effexor XR, and klonipin - .5mg. Tons of advil and aspirin. My GP says no point in trying Cymbalta - same exact drug as the Effexor. Put me on Suboxon for pain managmenet. I stay sick and sweat now. GP says only thing left is heavy narcotics. I am tired of fighting them, and just tired. Any advice to me would be so kind
 
avatar
dollbug replied to triley1958's response:
Hello triley....and welcome.....MiMi in NC...I do not think I have posted to you....I wanted to comment on your post....staying in bed most days....is probably the worst thing that you can do....the wrath of the dragon, aka FM....is a mean and ugly illness....and it thrives on winning the wars with us FMers....you should get up and about....even if it hurts...you can move slowly if you must...but moving is so very important for us FMers....do some gentle stretching and gentle exercises....(GENTLE- is the key word here)....

I hope you that you asked your doctor to check your Vitamin D level...if not...please talk to the doctor the next time you go in....this is really important for a lot of people these days...low Vitamin D can cause some of us to have additional pain and it can also affect other illnesses as well...

I have chronic fatigue and I am tired all of the time too....the doctor says that there is nothing that will help this...I have not found anything yet....but I continue to try to pace on what I can do....

You said that your hips and knees also hurt...have you tried taking a joint supplement....I have had 4 knee surgeries...and I take this to help with my pain...

Do some research on vitamins and supplements, if you have not tried them....as I have learned how to *control my FM pain* by taking them....what works for one may or may not work for you....but you will never know until you have tried them...

I am sure that there is something out there that will help you cope better.....perhaps a combination of *tools*....check out the info under *tips* and "resources* that you will find to the right of this page...

Take care and good luck...


MiMi
IN GOD WE TRUST....MAY GOD BLESS AND GUIDE AMERICA....

My personal exchanges are Vitamin D and Pain and Wrath of the Dragon....if you care to visit..


Helpful Tips

Living Well with Fibromyalgia
Greetings! I have learned patience and a positive attitude is key to my pain management. I developed Fibromyalgia after a hysterectomy in ... More
Was this Helpful?
191 of 208 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.